Visit FamilyCorner.com for tons of seasonal ideas!
quick link - go to our home page quick link - kid's crafts, family fun, printables, etc quick link - sign up for our free newsletter quick link - holiday crafts, recipes and ideas quick link - gardening, organizing, saving money, decorating and more quick link - our FunBook is filled with lots of quick ideas, tips and crafts quick link - join our bustling community of friendly members


Go Back   FamilyCorner.com Forums > > >

Reply
 
Thread Tools Rate Thread
  #1 (permalink)  
Old 07-15-2003, 11:40 AM
ewriggs's Avatar
Nine Year Member
FamilyCorner Junkie
 
Join Date: Jan 2003
Location: Lawrenceville, Georgia
Posts: 1,609
Accutane

Drug companies really do not want to release drugs that cause problems, but look at it this way - the very fact that certain medications must be prescribed by a licensed physician means they are strong and have side effects. Most of the side effects are known at the time of release, but there may be side effects that don't become known until years later (look at Fen-phen). The scientists may not know about drug interactions until they happen after release. They can't test for everything, and results from testing in animals doesn't always show all the effects in humans (Thalidomide is an example of that).

As a legal nurse consultant, it is my opinion that consumers need to be aware of the "caveat emptor" concept - buyer beware. It is not only the responsibility of the drug companies to do all the prescribed testing, but the responsibility of physicians to prescribe medications responsibly and the responsibility of the consumer to report all adverse effects on a timely basis! How will the companies know about some of the weirder, more rare side effects unless people let them know? Some of these effects only affect one or two people in a hundred-thousand - and drugs just aren't tested on that many people! It would increase the cost so much no one could afford them!

The companies publish and widely publicize new adverse side effects as they know about them to physicians and pharmacists. These notices are also sent to the FDA - by law. I haven't found a single drug case yet that didn't involve all those aspects. In my opinion, most (but not all) of the problems are the result of physicians prescribing irresponsibly and/or not monitoring appropriately. An example of this is an experimental medicine I was on for a while to lower my blood pressure. I had to take my blood pressure at least 4 times a day and FAX it to my MD every morning. When blood pressure control was obviously a problem for me (very low and very high readings just a few hours apart), my MD quickly switched me to another drug. It worked better for me. But that other drug has been life-saving for many people who can't get their blood pressure under control on other medicines. Another example is the use of coumadin (anti-coagulant, called a "blood thinner" by most of the lay public). I was on it for thrombophlebitis 30 or so years ago. But I couldn't get stablized. Either my blood was clotting too easily, or not clotting well enough, on doses only 1 milligram (a very small change) apart. I had a kidney hemorrhage with resulting kidney failure (only lasted 4 days, thank goodness) and was hospitalized for 10 days! They finally had to switch me to aspirin, and that worked very well for me. But there are many people who have to take much higher doses than I was on in order to have a normal clotting time! So there are many differences in people's reactions and responses to the same drug.

For acne, the dermatologists around here seldom use Accutane anymore. Rather, they prescribe antibiotics (usually tetracycline or clindamycin) and a special washing solution and technique to be applied 1 - 3 times a day. Some of the worse cases of cystic acne do require Accutane, but the docs around here only use it as a last resort, and then only if the patient absolutely insists.

There are many drugs that can cause birth defects, so if a woman needs it, she should ensure she does not get pregnant while taking it and for about 3 months after discontinuing it. But such drugs are not used unless they are absolutely necessary.

There is a lot of information about medications available at:

http://www.rxlist.com

For us, who are internet active, there is no excuse for not looking up any drug prescribed, learning about it, and being careful to watch for any side effects or adverse reactions. Those who are not internet active can get all the same information from their pharmacist. It is important to read and understand all the instructions the pharmacist give you! Ours sends full info with each new Rx, and a reminder about each medication we take regularly about every 3 months. He also calls us about once every 2 or 3 months to enquire about dh's reaction to Lipitor. All of the "statins" for reducing cholesterol are known to cause liver problems and rhabdomyolysis - digesting your own muscle tissue - in a small percent of patients. It usually does not occur unless another drug is being used at the same time, but it can occur alone. The symptoms are muscle aches in the big muscles (back, upper legs, gluteus) and serious fatigue. So Bret asks about that. If it went unnoticed, dh could start having brown urine and go into renal (kidney) failure! MD checks his blood regularly. The liver problems have been known for years, and all responsible MDs will check for liver enzymes every 4 - 6 months. Even though our insurance doesn't cover the testing more than 2 x a year, we have it done as often as the MD thinks it is needed and pay for any extra tests ourselves.

Obviously, we have selected for conscientious MDs and pharmacist! Our pharmacy costs about a buck more for each prescription, but I'd rather pay that and have all the extra attention than miss a serious, and preventable drug reaction!

Cheerio!
Reply With Quote
 
Reply



Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Rate This Thread
Rate This Thread:

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off



All times are GMT -8. The time now is 10:34 PM.


Copyright 2018 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.

POPULAR AREAS OF FAMILYCORNER.COM

Our Family FunBook is packed full of ideas from parents just like you!

Our members say that they have never found a friendlier message board community than ours!

Our kid's craft section is filled with easy ideas for creative little minds.

We have tons of free printable coloring pages to keep your little ones happy.

We offer a wide variety of free newsletters delivered right to your inbox.

Our Household Hints & Tips have a wealth of information on cleaning, organizing, and more!
Go to the funbook Go to forums Go to kid's crafts Go to printables Go to newsletters Go to Hints & Tips

Home || Newsletters || Advertising || Terms of Use || Privacy || Services || Submissions || Contact Us || Media Opportunities || Link To Us || Shop || Feedback || Staff || e-Cards || Reminder Service



FamilyCorner.com® is sponsored in part by...




Visit our friends --> MomsMenu | Main Street Mom | She Knows | Baby University | Personal Fitness Zone | iChef.com

Copyright Notice | Privacy Policy | Terms of Use/Disclaimer